Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 70, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 30, 2013, 5:15 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 30, 2013, 5:15 PM HST (03:15 UTC)
- Expired
- Dec 30, 2013, 8:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 54 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 30, 5:25 PM HST | FLASH FLOOD | Hilo, HI | FLOODING AT AINAKO AVE AND KAUMANA DR. |
| Dec 30, 5:39 PM HST | FLASH FLOOD | Papaikou, HI | HEAVY RAINFALL CAUSED LANDSLIDE ON OLD SCENIC ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 475 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WGHW50 PHFO 310315
FFWHFO
HIC001-310615-
/O.NEW.PHFO.FF.W.0070.131231T0315Z-131231T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
515 PM HST MON DEC 30 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 815 PM HST
* AT 512 PM HST...RADAR SHOWED HEAVY RAIN FALLING OVER WINDWARD BIG
ISLAND SLOPES WITH A THUNDERSTORM OVER HILO PRODUCING RAINFALL IN
EXCESS OF 2 INCHES PER HOUR ON SATURATED GROUND.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIPIO VALLEY...PAAUILO...OOKALA...LAUPAHOEHOE...KAMUELA...
HONOMU...HONOKAA AND HAKALAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1981 15541 2005 15571 2028 15570 2005 15526
1959 15478 1948 15513
$$
WROE1 follow-up statement
970
WGHW70 PHFO 310352
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
552 PM HST MON DEC 30 2013
HIC001-310615-
/O.CON.PHFO.FF.W.0070.000000T0000Z-131231T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
552 PM HST MON DEC 30 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF HAWAII
IN HAWAII COUNTY UNTIL 815 PM HST...
HEAVY RAINFALL IN AND AROUND HILO CONTINUES. CIVIL DEFENSE REPORTED
FLOODING ON AINAKO AVENUE AND KAUMANA DRIVE IN HILO AND A LANDSLIDE
ON THE OLD SCENIC ROAD NEAR PAPAIKOU.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAIPIO
VALLEY...PAAUILO...OOKALA...LAUPAHOEHOE...KAMUELA...HONOKAA AND
HAKALAU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 1981 15541 2005 15571 2028 15570 2005 15526
1959 15478 1948 15513
$$
WROEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 4:17 PM HST, 58 minutes earlier.
Area forecast discussion, Dec 30, 4:17 PM HST, 58 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE HONOLULU HI 417 PM HST MON DEC 30 2013 .UPDATE... A PNS HIGHLIGHTING RAINFALL TOTALS ON WINDWARD BIG ISLAND HAS BEEN ISSUED. && .SYNOPSIS... A STABLE TRADE WIND FLOW WILL CONTINUE TO FOCUS MODEST SHOWERS ON WINDWARD SLOPES FROM MAUI TO KAUAI THROUGH NEW YEARS EVE...WHILE A MORE ACTIVE SHOWER PATTERN IN PLACE OVER THE BIG ISLAND WILL GRADUALLY DRY OUT THROUGH TUESDAY. DECREASING TRADES ON NEW YEARS EVE WILL BECOME SOUTHERLY ON NEW YEARS DAY...FOLLOWED BY THE PASSAGE OF A COLD FRONT THURSDAY NIGHT AND FRIDAY. && .DISCUSSION... MOIST AND SLIGHTLY UNSTABLE CONDITIONS WILL LINGER ON THE BIG ISLAND THIS EVENING...THOUGH SHOWERS WILL NOT BE AS ACTIVE AS THE PAST DAY OR SO. MOISTURE FROM A DISSIPATED FRONT REMAINS POOLED AROUND THE BIG ISLAND...AND A SHARP UPPER LEVEL TROUGH DIRECTLY OVERHEAD IS SLOWLY MOVING TO THE EAST. THOUGH NOT AS EXTENSIVE AS LAST NIGHT AND THIS MORNING...HEAVY SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED OVER AND AROUND THE BIG ISLAND. SINCE THE GROUND IS SATURATED ACROSS MUCH OF WINDWARD BIG ISLAND...IT WON/T TAKE MUCH ADDITIONAL HEAVY RAINFALL TO PRODUCE MORE FLOODING...AND A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM. AS THE UPPER LEVEL TROUGH MOVES EASTWARD THIS EVENING...STABILITY WILL GRADUALLY INCREASE AND HEAVY SHOWERS WILL DIMINISH. THE AFTERNOON SOUNDING ALREADY SHOWS SOME DECREASE IN AVAILABLE MOISTURE...AND AS A RESULT...WE DO NOT ANTICIPATE THE WATCH BEING EXTENDED. IN STARK CONTRAST...A RATHER STABLE TRADE WIND FLOW IS IN PLACE ACROSS THE REST OF THE STATE. THE AFTERNOON LIHUE SOUNDING REVEALED A SOLID INVERSION AROUND 6500 FT WITH PRECIPITABLE WATER VALUES HOVERING AROUND 0.9 OF AN INCH. CLOUDS AND LIGHT SHOWERS WILL REMAIN PILED UP ON WINDWARD SLOPES FROM MAUI TO KAUAI...WHILE LEEWARD SECTIONS WILL BE MOSTLY DRY. BY TUESDAY...A RATHER STABLE...LIGHT TO MODERATE TRADE WIND FLOW WILL BRIEFLY TAKE OVER STATE-WIDE. RIDGING ALOFT WILL BE IN CONTROL...LIMITING SHOWERS TO WINDWARD SLOPES. SOME LINGERING MOISTURE NEAR THE BIG ISLAND WILL KEEP SHOWER CHANCES A BIT HIGHER...BUT SIGNIFICANT RAINFALL IS NOT EXPECTED. WEDNESDAY AND THURSDAY WILL FEATURE A STRENGTHENING SOUTHERLY AND SOUTHWESTERLY FLOW AND INCREASING VOLCANIC HAZE AHEAD OF AN APPROACHING FRONT. WINDWARD AREAS OF THE SMALLER ISLANDS COULD ALSO SEE SOME GUSTY DOWNSLOPE WINDS BY THURSDAY AFTERNOON. THE FRONT WILL SWEEP DOWN THE ISLAND CHAIN FROM THE NORTHWEST THURSDAY NIGHT AND FRIDAY. THE GFS AND ECMWF MODELS SHOW SLIGHT DIFFERENCES IN THE TIMING...BUT THEY ALL AGREE THAT THE FEATURE WILL MOST LIKELY MAKE ALL THE WAY TO THE BIG ISLAND LATE FRIDAY. && .AVIATION... +RA ISOL TSRA WILL CONTINUE TO PRODUCE AREAS OF MVFR/IFR CONDITIONS OVER THE BIG ISLAND THRU 31/04Z-31/06Z WITH CB TOPS TO FL300-FL400. WINDWARD HALEAKALA WILL ALSO SEE AREAS OF MT OBSC OVER THE NEXT 4-6 HOURS. AIRMETS SIERRA TANGO AND ZULU REMAIN IN EFFECT FOR THEIR RESPECTIVE HAZARDS FOR SELECT AREAS FROM MAUI EWD. PLEASE SEE THE AIRMETS FOR DETAILS AS FREQUENT UPDATES ARE EXPECTED. VFR SHOULD PREVAIL OVER THE REMAINDER OF THE AREA WITH ISOL MVFR CIGS STAYING FOCUSED ON WINDWARD ZONES. ENE TRADES WILL EASE AFT 31/04Z. SIGMET NOVEMBER FOR CAT ALOFT IS IN EFFECT FOR A BROAD AREA E TO SE OF HAWAII. THE SIGMET AREA IS MOVING SLOWLY E HOWEVER IS GRAZING THE FAR ERN PORTION OF THE FA. && .MARINE... THE NORTHWEST SWELL CONTINUES TO DECLINE...THOUGH ADVISORY LEVEL SURF WILL HANG ON THROUGH THE NIGHT FOR MOST NORTH AND WEST FACING SHORES OF THE SMALLER ISLANDS. MORE ADVISORY LEVEL SURF IS DUE DURING THE WEEKEND. A SMALL CRAFT ADVISORY /SCA/ ALSO REMAINS IN EFFECT FOR EXPOSED COASTAL WATERS DUE TO COMBINED SEAS...MAINLY FROM THE LARGE NW SWELL. THE SCA WILL BE DOWN BY THE END OF THE NIGHT. WE COULD SEE A RETURN OF SMALL CRAFT ADVISORY WINDS BEHIND A COLD FRONT ON FRIDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE BIG ISLAND UNTIL 6 PM HST TODAY. HIGH SURF ADVISORY UNTIL 6 AM HST TUESDAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR ALL HAWAIIAN WATERS EXCEPT LEEWARD WATERS OF MAUI INCLUDING MAALAEA BAY AND WATERS SOUTH OF THE BIG ISLAND. && PUBLIC AND MARINE...WROE AVIATION...DEJESUS
In the hours before
Local storm report, Dec 30, 1:51 PM HST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
151 PM HST MON DEC 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD WAIPIO VALLEY 20.13N 155.57W
12/30/2013 HAWAII HI NEWSPAPER
MULIWAI TRAIL AND WAIMANU VALLEY CAMPGROUND IN NORTH
KOHALA ARE CLOSED DUE TO FLOODING.
&&
LEATONThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 4:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 116 min |
| Dec 30, 5:34 PM HST | Areal Flood Advisory | HFO | Hawaii | 116 min |
| Dec 30, 7:57 PM HST | Flash Flood Warning | HFO | Hawaii | 12 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.